Pulmonary sarcoidosis with lung injury induced by shin’iseihaito Shin’iseihaito-induced sarcoidosis
Main Article Content
Lung injury, Pulmonary sarcoidosis, Shin’iseihaito
Sarcoidosis is a multisystemic granulomatous disease of unknown cause.
A 72-year-old man with a history of cerebral infarction presented with dyspnea after 3 weeks of smoking cessation treatment with shin’iseihaito. He was referred and admitted to our hospital for further investigation and treatment. Chest computed tomography revealed a lung infiltrative shadow, primarily in bilateral upper lobes, and enlargement of mediastinal and bilateral hilar lymph nodes. First, drug-induced lung injury by shin’iseihaito was suspected; shin’iseihaito was discontinued. However, chest imaging findings did not improve. On day 7, bronchoalveolar lavage fluid revealed 90% macrophages, 5% lymphocytes, and an increased CD4/CD8 T-cell ratio. Transbronchial lung biopsy histological findings showed inflammatory infiltrate and noncaseating granuloma, and in ophthalmologic survey, bilateral panuveitis was observed. The drug lymphocyte stimulation test for shin’iseihaito was negative.
These findings suggested the diagnosis of pulmonary sarcoidosis induced by shin’iseihaito. He was treated with systemic steroids, resulting in improvement in radiological findings. He was discharged on the 21st day. Follow-up chest X-ray images after discharge confirmed the absence of recurrence. Very few cases of pulmonary sarcoidosis with acute injury have been reported. To our knowledge, this is the first case report of pulmonary sarcoidosis induced by herbal medicines, such as shin’iseihaito. Pulmonary sarcoidosis and drug-induced lung injury should be considered as a differential diagnosis in lung injury shadow during the administration of herbal medicine including shin’iseihaito.
2. Bernardinello N, Petrarulo S, Balestro E, Cocconcelli E, Veltkamp M, Spagnolo P. Pulmonary Sarcoidosis: Diagnosis and Differential Diagnosis. Diagnostics (Basel) 2021; 11: 1558.
3. Mantani N, Kasahara Y, Kamata T, et al. Effect of Seihai-to, a Kampo medicine, in relapsing aspiration pneumonia--an open-label pilot study. Phytomedicine: international journal of phytotherapy and phytopharmacology 2002; 9: 195-201.
4. Enomoto YM, Nakamura YMP, Enomoto NMP, Fujisawa TMP, Inui NMP, Suda T. Japanese herbal medicine-induced pneumonitis: A review of 73 patients. Respiratory investigation 2017; 55: 138-44.
5. Tohyama M, Arakaki N, Tamaki K, Shimoji T. [A case of drug-induced pneumonitis due to levofloxacin and kampo medicine]. Nihon Kokyuki Gakkai zasshi = the journal of the Japanese Respiratory Society 2006; 44: 951-6.
6. Chopra A, Nautiyal A, Kalkanis A, Judson MA. Drug-Induced Sarcoidosis-Like Reactions. Chest 2018; 154: 664-77.
7. Miedema J, Nunes H. Drug-induced sarcoidosis-like reactions. Current opinion in pulmonary medicine 2021; 27: 439-47.
8. Gera K, Gupta N, Ahuja A, Shah A. Acute alveolar sarcoidosis presenting with hypoxaemic respiratory failure. BMJ case reports 2014; 2014.
9. Chopra A, Foulke L, Judson MA. Sarcoidosis associated pleural effusion: Clinical aspects. Respiratory medicine 2021; 191: 106723.
10. Minami M, Konishi T, Jiang Z, Arai T, Makino T. Effect of Shin'iseihaito on murine allergic reaction induced by nasal sensitization. Journal of traditional and complementary medicine 2016; 6: 252-6.